About Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Study Says Epilepsy Drug Could Raise Schizophrenia Risk

by Rajshri on October 22, 2009 at 8:18 PM
Font : A-A+

 Study Says Epilepsy Drug Could Raise Schizophrenia Risk

Antiepilectic drug treatments given during brain development could trigger schizophrenia-like behaviour,researchers at Georgetown University Medical Center have found.

A history of seizures during infancy leaves a person at significantly higher risk of developing schizophrenia later in life, but researchers aren't sure whether the seizures themselves or the drugs used to treat them are to blame.

Advertisement

Now, results of the new study suggest that antiepileptic drug (AED) treatments may trigger schizophrenia-like behaviours in its users when given during the brain's developmental period.

Animal models that received AEDs during critical periods of brain development showed an increase in such behaviours.

"We know that early-life exposure to AEDs such as Phenobarbital triggers cell death in many brain regions associated with the onset of schizophrenia," said Guillermo Palchik, a doctoral student in the department of pediatrics at GUMC.
Advertisement

"This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely-used class of drugs.

"Phenobarbital and other AEDs are not only used as a treatment for seizures but more generally in the treatment of migraines, neuropathic pain and mood disorders, among other ailments, and can be considered drugs of abuse," Palchik added.

The research has been presented at the 39th annual meeting of the Society for Neuroscience.

Source: ANI
RAS
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Organ Donation Week 2022 - 'Take the Pledge to Save Lives'
Test your Knowledge on Heart Transplantation
Test Your Knowledge on Lung Transplantation
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Epilepsy Schizophrenia Febrile Fits / Febrile Convulsions Signature Drug Toxicity Reye’s Syndrome Convulsions Electroencephalogram Mental Health - Neurosis vs Psychosis Aicardi-Goutieres Syndrome 

Most Popular on Medindia

Nutam (400mg) (Piracetam) Accident and Trauma Care Sanatogen Sinopril (2mg) (Lacidipine) Loram (2 mg) (Lorazepam) Blood Donation - Recipients Blood Pressure Calculator Selfie Addiction Calculator Turmeric Powder - Health Benefits, Uses & Side Effects The Essence of Yoga
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use